I missed some pills and my period is late.
I’ve been on my birth control pills for 6 months. Taken every night at 9pm. I missed my birth control for 2 days 3 weeks ago but I caught back up. Ever since then we have used a condom just to be safe. I am currently 5 days late? I am very nervous. What could be the problem??
Since you are nervous, have you taken a pregnancy test yet? It may well be nothing to worry about (see below) but you need to test for pregnancy. Also note that a pregnancy test may take longer than five days after your period is due to become positive if you are pregnant.
Even when you have followed directions and have “caught up” after missed pills, you may still have become pregnant. No method is perfect, and the pill has a failure rate of 7% in the first year of use for those who don’t use the method perfectly as directed. Perfect use means never skipping pills. That's hard to achieve! You were smart to use condoms as additional protection after missed pills. After missing two pills in a row, emergency contraception should be considered (except Ella) if the missed pills were in the first week of the cycle and intercourse without condoms happened in the previous 5 days.
When used perfectly, the combined pill failure rate is considered less than 1%.
This links to the CDC algorithm of what to do when you miss a pill.
Missed pills at the beginning of the cycle put you at the greatest risk of pregnancy.
If your pregnancy test is negative, I am assuming that until now you have had regular periods on the pill. We call these pill periods, and they are a result of the formulation of hormones in the pill. Sometimes that causes extra bleeding or spotting and sometimes women have very light or no periods when taking the pill. If you have new onset spotting, it is something to discuss with your healthcare provider because it could be due to missed pills (and even pregnancy), an infection, cervical polyp or something else.
But new onset of skipping a period – without pregnancy – is not usually worrisome. It may be due to stress or other factors related to your body processing the pill's hormones. The best thing you can do is start recording all of your bleeding and spotting days to keep a record, look for patterns and discuss with your provider at your next visit.
– Dr. Z
See disclaimer below
DISCLAIMER: This information is for educational purposes only and not intended to guide individual therapy. Answers should never substitute for consultation with a healthcare provider or counselor who can make decisions based on an individual’s history, desires, and circumstances. Always seek the advice of a clinician for any questions regarding health, medical condition, birth control method or other family planning or social issues. Under no circumstances should an individual use this information in lieu of, or to override, the judgment of a treating clinician. Dr. Zieman, or SageMed LLC, is not responsible, or liable, for errors, omissions, or any damage or loss incurred as a result of use of any birth control method or use or reliance on any material or information provided through this website.